Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 101, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 26, 1996, 9:15 PM CDT for Allen County, Neosho County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1996, 9:15 PM CDT (02:15 UTC)
- Expired
- May 26, 1996, 9:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Allen County, KS, Neosho County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 9:20 PM CDT | Hail 0.75 | Iola, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 14.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 270216 SVRICT KSC001-099-133-270245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 915 PM CDT SUN MAY 26 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST KANSAS ...ALLEN COUNTY...LABETTE COUNTY...NEOSHO COUNTY AT 913 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 15 MILES NORTHEAST OF IOLA TO JUST EAST OF CHANUTE TO EDNA OR 15 MILES EAST OF COFFEYVILLE. MOVEMENT WAS TO THE NORTHEAST AT 35 MILES AN HOUR. PEOPLE IN THE TOWNS OF OSWEGO...ALTAMONT...ERIE AND MORAN SHOULD PREPARE FOR WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL TO THE SIZE OF QUARTERS. THIS REPLACES THE TORNADO WARNING FOR LABETTE COUNTY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. ROSNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:11 AM CDT, 10 hours 4 minutes earlier.
Area forecast discussion, May 26, 11:11 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 AM CDT SAT MAY 25 1996 MORNING SOUNDINGS SOOW AMS FAIRLY WORKED OVER BY LAST NIGHTS CONVECTION AND LITTLE POSITIVE ENERGY AVAILABLE. CURRENT THINKING IS THAT IT WILL TAKE A WHILE FOR AFTN HEATING TO OVERCOME THIS DUE TO CLD COVER. LATER TDY...COLD POOL ALOFT STARTS TO AFFECT KS AND THIS WILL COMBINE WITH NORTHWARD MOVING WARM FNT AND SFC WAA TO RAPIDLY DESTABALIZE AMS. TIMING UNSURE AND ALMOST LOWERED POPS TDY...BUT KEPT THEM UP DUE TO LOW CCTS. XPCT SCATTERED TSTMS/SHOWERS BY LATE AFTN...BUT HEAVY STUFF SHOULD WAIT UNTIL COLD POOL ALOFT ARRIVES THIS EVENING. ALSO RAISED TEMPS TO MATCH GOING TREND. RSL 075/059 76 \ SLN 077/061 76 ICT 082/062 66 HUT 080/061 66 CNU 085/062 66 MATT
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 46 min |
| May 26, 8:32 PM CDT | Tornado Warning | ICT | Labette | 43 min |
| May 26, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 33 min |
| May 26, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Neosho | 33 min |
| May 26, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.